Q: Ma’am, I am on (implanon) birth control and have been bleeding since then. I would like to know how long it takes for the bleeding to stop and I have been having vaginal discomfort (itching). What can I take?
A: Thanks for writing in
Your contraceptive type is a birth control implant. This means that it is implanted under your skin….under the skin of the upper arm and protects against pregnancy for about 3 years.
This birth control method contains the hormone progestin which prevents the egg from being released from the ovary (if there’s no egg, then there’s nothing to fertilize, right? :D) and also makes the mucous in the uterus so thick that the sperm cannot sperm cannot swim through to get to the egg, even if it were released!
This method of birth control is good for breastfeeding mothers (because it does not contain estrogen which affects mother’s breast milk production) and is long lasting such that the woman does not need to take pills every day. However, this implant can cause unwanted side effects. While some women would have heavier, prolonged periods like that mentioned in the question, some others experience fewer and lighter periods. Indeed, some may stop seeing their periods after one year of use. Other side effects include headaches, nausea, mood change, nausea, acne, infection at the site of insertion etc. These symptoms would usually stop within the first few months (3 to 6 months). If, however, these continue or your experience severe headaches or excessive bleeding, please see your doctor. Please note that, this method is not suitable for women with breast cancer.
If you experience a new lump in your breast, yellowing of the eyes, you have concerns about the location of the implants or just have questions to ask, please see your doctor.
For help with vaginal itching, please click on this link:
Have a great weekend, people 😀